Iowa, 2014

Funnel Clouds in Iowa, August 22, 2014

August 22, 2014 · NWS DMX · 4 events in 2 counties and zones

A very warm, humid, and unstable airmass was in place across Iowa. Temperatures were in the mid 80s to around 90, with dewpoint temperatures in the mid to upper 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very warm, humid, and unstable airmass was in place across Iowa. Temperatures were in the mid 80s to around 90, with dewpoint temperatures in the mid to upper 70s. The atmosphere was weakly sheared with around 5000 J/kg of CAPE available and an LCL around 1000 meters. A warm front was located east-west across Iowa. Thunderstorms formed along the front during the late afternoon. There were numerous reports of funnel clouds in Boone and Webster Counties from the storms, with no other severe weather reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 22, 2:29 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 22, 2:29 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
329 PM CDT FRI AUG 22 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 327 PM CDT FRI AUG 22 2014

THROUGH EARLY EVENING...STORMS HAVE FIRED IN TWO AREAS ACROSS
CENTRAL IOWA.  THE NORTHERN MOST LINE OF STORMS IS ASSOCIATED WITH A
FRONTAL BOUNDARY THAT IS EVER SO SLOWLY MEANDERING SOUTH.  FLOW IS
WEAK AND THERE IS LITTLE CONVERGENCE AND NO SHEAR TO SPEAK OF SO THE
STORMS WILL BECOME OUTFLOW DOMINANT AND SHOULD FALL APART BY 00-01Z.
FURTHER SOUTH STORMS HAVE FIRED ALONG A MOISTURE AXIS.  THIS AXIS
WAS EVIDENT ON RADAR FOR MUCH OF THE DAY AND STORMS FIRED AFTER
SUFFICIENT HEATING DESTABILIZED THE ATMOSPHERE.  THESE STORMS WILL
BE A BIT MORE ROBUST AND PRODUCE LOCALLY HEAVY RAINFALL...SOME
STRONGER WIND GUSTS AND POSSIBLY SOME SMALL HAIL.  AGAIN...THESE
STORMS SHOULD MOVE EAST SOUTHEAST AND DIMINISH SHORTLY AFTER 00Z.

THE REST OF EARLY TO MID EVENING SHOULD BE RELATIVELY QUIET THOUGH
THINGS WILL FESTER THROUGH THE EVENING SO ISOLATED STORMS WILL STILL
BE POSSIBLE.

FOR THE REST OF TONIGHT...UPPER RIDGE OVER IOWA WILL GET PUSHED TO
THE EAST WITH THE AXIS BY 12Z SAT INTO WESTERN IL BY A DEEPENING
TROUGH OVER THE ROCKIES.  SEVERAL WEAKER SHORTWAVES WILL EJECT OUT
OF THE BASE OF THE TROUGH PUSHING ACROSS NORTHERN/WESTERN IOWA.  IN
ADDITION...THE FRONTAL BOUNDARY FROM A SURFACE LOW IN WESTERN KS
WILL LIFT NORTHWARD AS THE SURFACE LOW SHIFT TO THE NORTHEAST.  TO
THE WEST OF IOWA THERE IS PRETTY IMPRESSIVE SHEAR AND STRONG THETA-E
ADVECTION THAT WILL WORK INTO THE WEST AND NORTH AND GRADUALLY SHIFT
MORE NORTH AND EAST.  ONE AGAIN THE 4KM WRF HAD A DECENT HANDLE ON
ALL OF THE CONVECTION OF THIS AFTERNOON AND TONIGHT SO I DID PUT
SOME WEIGHT ON ITS SOLUTION FOR TONIGHT.  STORMS SHOULD FIRE OUT
WEST OF IOWA THIS AFTERNOON AND EVENING AND WILL PROBABLY MERGE INTO
A CLUSTER OF STORMS THAT WILL THEN SHIFT INTO THE SOUTHWEST THIRD OF
SO OF IOWA DURING THE OVERNIGHT.  THERE MAY BE ISOLATED STORMS
THROUGHOUT THE EVENING BUT THE MAIN PRECIP EVENT WILL OCCUR OVER THE
SOUTHWEST BETWEEN 08Z-12Z BEFORE LIFTING NORTH.  SOME STORMS WILL
PRODUCE HEAVY RAINFALL BUT THERE MAY ALSO BE A COUPLE SEVERE STORMS
AS WELL...MAINLY OVER THE FAR WESTERN PORTION OF THE CWA.  IT WILL
BE A MUGGY NIGHT WITH LOWS IN THE UPPER 60S OVER FAR NORTHERN IOWA
AND 70S ELSEWHERE.  DEWPOINTS WILL STAY IN THE UPPER 60S AND LOW TO
MID 70S SO FOG WILL ONCE AGAIN DEVELOP...ESPECIALLY ACROSS THE
NORTH.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
ISSUED AT 327 PM CDT FRI AUG 22 2014

ACTIVE WX PATTERN EXPECTED AT LEAST THROUGH THE MIDDLE OF NEXT
WEEK...WITH HOT AND HUMID SUMMERTIME WEATHER GIVING WAY TO FALL-LIKE
WEATHER.

MID/UPPER-LEVEL WIND SPEED MAX PLUNGING SOUTHWARD ALONG THE PAC
COAST...ON THE WEST SIDE OF THE WESTERN U.S. TROF...WILL HELP
FACILIATE ITS INTENSIFICATION BEFORE IT LIFTS OUT. IN RESPONSE...THE
EASTERN U.S. RIDGE WILL AMPLIFY INTO THIS WEEKEND. A VORT MAX OVER
THE SW U.S. WILL CONTINUE LIFTING NORTHEASTWARD. BY THE BEGINNING OF
THE LONG TERM FCST PERIOD...LINGERING CONVECTION FROM OVERNIGHT WILL
CONTINUE LIFTING NORTHWARD AHEAD OF A NORTHWARD-ADVANCING FRONTAL
BOUNDARY. THE BOUNDARY IS EXPECTED TO BE IN THE VICINITY OF THE IA-
MN BORDER...LIKELY JUST NORTH OF IT...BY LATE AFTERNOON SATURDAY.
SOUTH OF THE BOUNDARY...TEMPERATURES WILL WARM MORE THAN WHAT WAS
SEEN TODAY. PREVIOUS FCST DISCUSSION ACKNOWLEDGED MIXING ISSUES OVER
THE PAST FEW DAYS AND ON SATURDAY...AND AGREE WITH THAT THINKING
HOWEVER EXPECT IT TO BE MORE THAN WAS SEEN TODAY AS EVIDENCED BY
STRONGER SURFACE WINDS THAN WAS SEEN TODAY. THUS HAVE NUDGED TEMPS
UP A DEGREE OR TWO FROM THE GOING FORECAST FOR SATURDAY AFTERNOON.

ADDITIONAL CONVECTION IS POSSIBLE SATURDAY NIGHT AS ANOTHER
MID/UPPER-LEVEL DISTURBANCE MOVES THROUGH THE CENTRAL/NORTHERN
PLAINS. BEST FORCING WILL REMAIN WEST AND NORTH OF THE CWA...AND
HAVE PAINTED POPS AS SUCH.

SUNDAY IS EXPECTED TO BE THE WARMEST DAY OF THE FCST PD WITH IA
SOLIDLY WITHIN THE WARM SECTOR. NAM HAS CONTINUED TREND FROM
PREVIOUS FCST OF BEING THE WARMEST WITH FCST HIGHS WELL INTO THE
90S. NAM IS SUGGESTING MORE MIXING ON SUNDAY THAN ON SATURDAY AS
EVIDENCED BY LOWER DEWPOINTS AND STRONGER SURFACE WINDS. FOR NOW
HAVE NOT CHANGED SUNDAY/S MAX TEMPS MUCH FROM PREVIOUS FCST. HEAT
INDEX VALUES WILL BE AS HIGH AS AROUND 100F.

HIGHER CHANCES OF SHRA/TSRA OCCUR SUNDAY NIGHT AS UPPER-LEVEL TROF
TO OUR WEST EJECTS NORTHEASTWARD AND PUSHES A BOUNDARY INTO IA.
MODELS SUGGEST THE BOUNDARY WILL HANG UP IN THE STATE...LIKELY
MAKING IT AS FAR SOUTHEAST AS CENTRAL IA. INSTABILITY AND FORCING
WILL BE PLENTIFUL ENOUGH TO RESULT IN AT LEAST SCATTERED SHRA/TSRA
DURING THE NIGHT. AS THE UPPER LEVEL TROF EJECTS...ADDITIONAL
UPSTREAM ENERGY WILL HELP ANOTHER TROF TO DEVELOP IN ITS PLACE OVER
THE NORTHERN U.S. ROCKIES.

WITH BOUNDARY REMAINING IN THE REGION...HAVE KEPT SLIGHT CHANCE POPS
GOING INTO MONDAY. AFTER THIS POINT...THE MODEL SOLUTIONS DIVERGE
LEADING TO INCREASING FORECAST UNCERTAINTY. GFS BRINGS THE SECOND
TROF THROUGH FASTER THAN THE EURO. EXPECT THE BOUNDARY TO MOVE
THROUGH THE CWA BY WEDNESDAY. HAVE INCREASED POPS BEGINNING TUESDAY
AND KEPT THEM IN PLACE THROUGH LATE IN THE DAY ON WEDNESDAY.

AFTER THE FRONTAL PASSAGE...A FEW DAYS OF FALL-LIKE WEATHER WILL
PREVAIL WITH HIGH TEMPS ACROSS THE NORTHERN CWA POSSIBLY NOT LEAVING
THE LOWER 70S ON WEDNESDAY.

&&

.AVIATION...22/18Z
ISSUED AT 1242 PM CDT FRI AUG 22 2014

PATCHY STRATUS WILL PLAGUE NORTHERN TAF LOCATIONS FOR A COUPLE MORE
HOURS BUT THE FOG HAS FINALLY LIFTED/DISSIPATED.  IN GENERAL THERE
WILL BE VFR CIGS BUT BRIEF PERIODS WHERE STRATUS MAY DRIFT OVER TAF
LOCATIONS WILL YIELD IFR CIGS.  SOME OF THE HI-RES MODELS SUGGEST
STORMS TO DEVELOP ALONG/SOUTH OF I-80 AROUND 21Z.  SAT ALREADY
SHOWING CU BUBBLING AND WITH THE BOUNDARY APPROACHING I COULD NOT
LEAVE KDSM AND KOTM DRY 21Z-00Z.  STORMS WILL BE ISOLD AT BEST
THOUGH SO JUST A MENTION OF VCTS IN THOSE TAFS.  LATE TONIGHT A
BETTER CHANCE FOR STORMS SW OF A LINE FROM KFOD TO KOTM WITH FOG
AND MVFR/LOCAL IFR COND ONCE AGAIN NORTH OF THAT LINE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FAB
LONG TERM...ZOGG
AVIATION...FAB
Hazardous weather outlook, Aug 22, 2:56 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
356 PM CDT FRI AUG 22 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-232100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
356 PM CDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY
EVENING. LOCALLY HEAVY RAINFALL MAY OCCUR WITH THE STRONGER
STORMS...MAINLY ALONG AND SOUTH OF INTERSTATE 80. THUNDERSTORMS
WILL BECOME MORE WIDESPREAD ACROSS CENTRAL IOWA OVERNIGHT. LOCALLY
HEAVY RAINFALL IS AGAIN POSSIBLE WITH STORMS. AN ISOLATED STORM
MAY PRODUCE DAMAGING WIND OR LARGE HAIL...MAINLY OVER WESTERN
IOWA.

HEAT INDICES AROUND 100 WILL PERSIST OVER SOUTHERN IOWA THROUGH
THE REMAINDER OF THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OUTSIDE OF A BREAK SUNDAY...INTERMITTENT THUNDERSTORM CHANCES WILL
CONTINUE FROM SATURDAY THROUGH WEDNESDAY. THE POTENTIAL FOR
LOCALLY HEAVY RAINS WILL PERSIST...ALONG WITH THE LESSER POTENTIAL
FOR SEVERE WEATHER.

THE CUMULATIVE EFFECTS OF THE HEAT WILL BUILD INTO THE WEEKEND.
ALTHOUGH HEAT INDICES WILL NOT BE EXTREME...PEAKING IN THE UPPER
90S TO AROUND 100 DEGREES...THE ELEVATED HEAT AND HUMIDITY WILL
LAST THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

INFREQUENT SPOTTER ACTIVATION IS POSSIBLE INTO NEXT WEEK.

FAB

The radar

The Des Moines radar (KDMX), 67 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

4 funnel cloud. Local standard time, as filed.

Funnel Cloud, Webster

When
August 22, 4:58 PM CST
Where
Webster County, Lanyon
Reported by
Law Enforcement
Coordinates
42.230, -94.180

Funnel Cloud, Boone

When
August 22, 4:59 PM CST
Where
Boone County, 1.38 mi N of Pilot Mound
Reported by
Trained Spotter
Coordinates
42.190, -94.020

A rope funnel cloud was observed.

Funnel Cloud, Boone

When
August 22, 5:02 PM CST
Where
Boone County, 2.16 mi ENE of Boxholm
Reported by
Law Enforcement
Coordinates
42.190, -94.060

There were numerous reports of funnel clouds across northern Boone County.

Funnel Cloud, Webster

When
August 22, 5:10 PM CST
Where
Webster County, 3.45 mi S of Dayton
Reported by
Trained Spotter
Coordinates
42.220, -94.070

A long rope funnel was reported as nearly half way to the ground.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529279, 529280, 529281, 529282.